How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

My doctor is switching me from 40mg citalopram to 20th of

Customer Question

My doctor is switching me from 40mg citalopram to 20th of fluoxetine and I'm worried about the abrupt transition
JA: OK. The Psychologist will need to help you with this. Please give me a bit more information, so the Psychologist can help you best.
Customer: I've been on citalopram for almost two years and hit a plateau. I'm at the highest dose and she wants me to stop the citalopram and immediately switch to the fluoxetine
JA: Is there anything else important you think the Psychologist should know?
Customer: I'm worried about the side effects, if any, of switching so quickly. I'm very irritable lately and I'm starting to take Gabapentin today as well.
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Psychologist about your situation and connect you two.
Submitted: 6 months ago.
Category: Mental Health
Expert:  Dr. Z replied 6 months ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. So if I understand correctly, your doctor does not want to taper you off the Citalopram while introducing the Fluoxetine, is this correct? While Fluoxetine and Citalopram are both SSRI antidepressants, they are still chemically different from one another and thus the Citalopram should be reduced gradually to avoid withdrawal symptoms. So your concerns are definitely justified as stopping the Citalopram cold turkey can lead to withdrawal symptoms even if you are starting on the Fluoxetine. I would recommend talking to your doctor again and asking for a conservative tapering plan from the Citalopram. You can still start on the 20mg of Fluoxetine as this is a low dose and continue on that dose while tapering off the Citalopram with no problems.

Expert:  Dr. Z replied 6 months ago.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Related Mental Health Questions